Alert archive / Missouri / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 202, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Aug 1, 2002, 6:55 PM CDT for Adair County, Sullivan County, Missouri. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2002, 6:55 PM CDT (23:55 UTC)
- Expired
- Aug 1, 2002, 8:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Kansas City, MO
- Area
- Counties, with a storm outline in the text
Counties Adair County, MO, Sullivan County, MO
The radar
The Des Moines radar (KDMX), 186 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 7:00 PM CDT | Hail 0.88 | Mystic, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 1, 6:10 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.9 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2544 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 1212 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
991 WUUS53 KEAX 012355 SVRMCI MOC001-211-020100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 654 PM CDT THU AUG 1 2002 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SULLIVAN COUNTY IN NORTH CENTRAL MISSOURI WESTERN ADAIR COUNTY IN NORTHEAST MISSOURI * UNTIL 800 PM CDT * AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MYSTIC...OR 18 MILES WEST OF KIRKSVILLE...AND MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... YARROW BY 745 PM CDT IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4028 9290 4020 9309 4006 9296 4008 9257 NRR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:07 PM CDT, 3 hours 48 minutes earlier.
Area forecast discussion, Aug 1, 3:07 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 307 PM CDT THU AUG 1 2002 307 PM... VISIBLE IMAGERY SHOWING CUMULUS STARTING TO BUBBLE AHEAD OF SURFACE COLD FRONT...THAT STRETCHES FROM NEAR DVN TO STJ. LAPS SOUNDING INDICATE SBCAPES GREATER THAN 4000 J/KG AHEAD OF FRONT... WITH CIN VALUES OF ONLY -10 TO -15 CURRENTLY. SURFACE TEMPERATURES AT OR NEAR CONVECTIVE TEMPEARATURE...SO PROBABLY WILL SEE ISOLATED STORMS BEGIN TO POP SOMETIME IN THE NEXT 1 TO 2 HOURS. FAIR AMOUNT OF DRY AIR IN THE MID-LEVELS...SO MAY SEVERE THREAT WILL BE DOWNBURST WINDS. BELIEVE FRONT WILL MAKE IT THROUGH MOST OF THE FORECAST AREA TONIGHT WITH HELP FROM CONVECTION THAT FORMS IN ADVANCE OF IF...BUT WITH CENTER OF UPPER RIDGE PARKED OVER SOUTH CENTRAL MISSOURI...DO NOT EXPECT IT TO MOVE MUCH FURTHER SOUTH. THERE IS A FAIR AMOUNT OF ACTIVITY ELEVATED CONVECTION NORTH OF THE SURFACE FRONT...AIDED BY ISENTROPIC LIFT ALONG THE 310 AND 315 SURFACES. EXPECT THIS ACTIVITY TO DIE DOWN EARLY THIS EVENING AS UPPER SUPPORT MOVES TO THE NORTHEAST. AFTER TONIGHT...SURFACE RIDGE BUILDS INTO AREA AND WITH UNUSUALLY DRY AIRMASS SPREADING INTO THE REGION...FEEL THREAT OF PRECIPITATION IN DAYS 2 AND 3 MARGINAL. ANOTHER SHORTWAVE PROGGED TO MOVE THROUGH NORTHERN STREAM FRIDAY NIGHT...WITH VORT LOBE MOVING ACROSS AREA. MODELS TRY TO ACTIVATE MORE SCATTERED STORMS ALONG FRONTAL BOUNDARY...BUT WILL CONTINUE WITH SILENT 20 POPS FOR NOW. STRONG WARM AIR ADVECTION...MAY LEAD TO ELEVATED CONVECTION LATE SATURDAY NIGHT...BUT FEEL BEST CHANCES WILL BE TO THE NORTH OF FORECAST AREA. AS FAR AS TEMPERATURES...TWEAKED PREVIOUS FORECAST NUMBERS JUST A BIT...LEANING CLOSER TO WARMER ETA GUIDANCE. WILL KEEP HEAT ADVISORY IN FOR THIS EVENING...AS CURRENT HEAT INDICES STILL IN THE 105 TO 110 RANGE. SF 240 PM... KEPT EXTENDED FORECAST VIRTUALLY INTACT...WITH THE EXCEPTION THAT I BUMPED TEMPERATURES A FEW DEGREES ACROSS THE BOARD...ESPECIALLY FOR OVERNIGHT LOWS. RECENT TRENDS...ALONG WITH CONSENSUS MEDIUM RANGE MODEL PROGS DEPICTING 590 DECAMETER HIGH BUILDING IN AT 500 MB...SHOW A RETURN TO THE HEAT AND HUMIDITY IN THE OFFING FOR EARLY NEXT WEEK. MH SATELLITE IMAGERY AND UPPER AIR ANALYSIS SHOW VIGOROUS SHORTWAVE TROUGH/80KT 500MB SPEED MAX PROPAGATING ACROSS NORTHERN PLAINS THIS MORNING WITH BROAD SUBTROPICAL RIDGE ACROSS CENTRAL PLAINS INTO MID MISSISSIPPI RIVER VALLEY. COLD FRONT ASSOCIATED WITH UPPER TROUGH CURRENTLY EXTENDS FROM ROUGHLY A MINNEAPOLIS TO SIOUX FALLS TO CHEYENNE LINE. THIS FRONT IS FORECAST TO CONTINUE TO PUSH SOUTHWARD TODAY...ENTERING NORTHWEST MISSOURI BY MID AFTERNOON. ALONG AND AHEAD OF THIS FRONT MODELS INDICATE 850MB THERMAL RIDGE TO SET UP...ALLOWING MAX TEMPS THIS AFTERNOON TO CLIMB INTO THE UPPER 90S ACROSS MUCH OF EASTERN KANSAS AND WESTERN MISSOURI...WITH A FEW 100 DEGREE READINGS POSSIBLE. IN ADDITION...EXPECT DEW POINT READINGS TO REMAIN IN THE LOW TO MID 70S AHEAD OF THE FRONT...INCREASING LOW LEVEL MOISTURE EVIDENT BY 17C DEW POINT AT 850MB ON 00Z TOPEKA SOUNDING WILL SIGNIFICANTLY LIMIT SURFACE MOISTURE FROM MIXING OUT DURING AFTERNOON HOURS. THUS HAVE EXPANDED HEAT ADVISORY TO AREAS ALONG AND WEST OF A GALLATIN TO CHILLICOTHE TO CLINTON LINE. AS COLD FRONT PUSHES INTO CWA THIS AFTERNOON...SOME UNCERTAINTY EXISTS TO POTENTIAL AND AREAL COVERAGE OF CONVECTION. MODIFIED MESO-ETA AND 00Z TOPEKA SOUNDINGS GIVEN TEMPERATURES IN THE UPPER 90S AND DEW POINTS IN THE LOW 70S YIELD MIXED LAYER CAPE VALUES IN EXCESS OF 4000 J/KG...HOWEVER GREATER THAN 50 J/KG OF INHIBITION...ASSOCIATED WITH 700MB TEMPS OF +12 TO 14C...IS ALSO FORECAST BY LATE AFTERNOON ALONG FRONT. GIVEN LACK OF UPPER LEVEL SYNOPTIC SCALE FORCING AND CAPPING INVERSION...SUSPECT THAT AREAL COVERAGE OF CONVECTION WILL REMAIN FAIRLY ISOLATED IN NATURE ACROSS NORTHERN MISSOURI LATE THIS AFTERNOON...WITH BEST CHANCE ACROSS NORTHEAST ZONES WHERE CAPPING INVERSION WILL BE WEAKER. DEGREE OF INSTABILITY AND WEAK SHEAR WILL RESULT IN PULSE-TYPE STORMS. IN ADDITION...DRY AIR AT MID-LEVELS MAY ENHANCE POTENTIAL FOR A FEW STRONG DOWNBURSTS. KEPT POPS OUT OF SOUTHERN TIER OF ZONES AS GIVEN LACK OF UPPER LEVEL FORCING AND VERY WEAK FLOW AT 850MB...EXPECT CONVECTION TO DIMINISH QUICKLY AROUND SUNSET WITH LOSS OF DAYTIME HEATING. OTHERWISE FRONT IS EXPECTED TO PUSH SOUTH OF CWA OVERNIGHT AS SOMEWHAT COOLER AND DRIER AIR WILL PUSH INTO CWA FRIDAY. STILL EXPECT MAX TEMPERATURES AROUND 90 ACROSS WESTERN ZONES FRIDAY AFTERNOON GIVEN 850MB TEMPS AROUND 20C. RETURN FLOW SETS UP FRIDAY INTO SATURDAY...HOWEVER 850MB THETA-E GRADIENT IS FORECAST TO REMAIN JUST NORTH AND WEST OF CWA..SO EXPECT ONLY WEAK ISENTROPIC FORCING ASSOCIATED WITH MOISTURE RETURN...AND THUS HAVE LEFT ONLY MINIMAL 10 POPS IN GRIDS. SUBRTOPICAL RIDGE IS FORECAST TO BECOME CENTERED OVER MISSOURI BY LATE FRIDAY INTO SATURDAY...AND REMAIN ACROSS REGION THROUGH THE UPCOMING WEEK...SO DRY FORECAST LOOKS GOOD. TEMPS IN THE LOW TO MID 90S LOOK REASONABLE GIVEN SOUTH/SOUTHEASTERLY FLOW THROUGH NEXT WEEK. SEAMAN .EAX... KS...HEAT ADVISORY FOR TODAY FOR ZONES KSZ025...KSZ057...KSZ060... KSZ103>105. MO...HEAT ADVISORY FOR TODAY FOR ZONES MOZ013>014...MOZ020>023... MOZ028>031...MOZ037>038...MOZ043>044...MOZ053>054.
In the hours before
Special weather statement, Aug 1, 1:02 PM CDT, 5 hours 53 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-021100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 102 PM CDT THU AUG 1 2002 * HAZARDS EXPECTED - ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS. AREAS THREATENED WILL BE ALONG AND SOUTH OF A LINE FROM ST JOSEPH TO BETHANY. EXTREME HEAT AND HUMIDITY THIS AFTERNOON...WITH HEAT INDICES APPROACHING 105 TO 110. AREAS THREATENED ARE ALONG AND SOUTH OF AN ATCHISON KANSAS TO GALLATIN TO CHILLICOTHE LINE...INCLUDING THE KANSAS CITY AND ST JOSEPH AREAS. * SPOTTER ACTIVATION - MAY BE NEEDED IN LOCATIONS LONG AND SOUTH OF A LINE FROM ST JOSEPH TO BETHANY LATE THIS AFTERNOON AND EARLY THIS EVENING. DISCUSSION: A COLD FRONT ACROSS THE NORTHERN PLAINS HAS BEGUN ITS DESCENT INTO KANSAS AND MISSOURI. LOCATIONS IN NORTHERN MISSOURI AND EXTREME NORTHEASTERN KANSAS WILL BE THE LEAST LIKELY TO RECEIVE ANY SEVERE WEATHER...DUE TO A CAPPED ATMOSPHERE. AS THE FRONT MOVES SOUTH...CONVERGENCE ALONG IT MAY PRODUCE WIDELY SCATTERED THUNDERSTORMS. IF THE CAP WEAKENS AND STORMS DO DEVELOP...THE AREAL COVERAGE WILL BE LIMITED...BUT THE STORMS WILL HAVE THE POTENTIAL TO QUICKLY BECOME SEVERE. THE MAIN THREAT DUE TO THE WARM TEMPERATURES AND DRY AIR...WILL BE DAMAGING WINDS GUSTS. A FEW...WEAKER STORMS MAY ALSO DEVELOP BEHIND THE FRONT...BUT ALL ACTIVITY SHOULD END EARLY THIS EVENING WITH THE LOSS OF DAYTIME HEATING. THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX OR AT HTTP://WEATHER.GOV. LVQ
Local storm report, Aug 1, 6:41 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
641 PM CDT THU AUG 01 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM HICKORY CREEK MO 60 MPH TSTM GUST
08/01/02 GRUNDY REPORTED BY HAM RADIO
OPERATOR.The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 6:23 PM CDT | Severe Thunderstorm Warning | EAX | Grundy | 52 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.